Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2024, 3:01 PM MDT for Sheridan County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 3:01 PM MDT (21:01 UTC)
- Expired
- Jun 2, 2024, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:06 PM MDT | HAIL 1.5 | 14 Sse Hay Springs, NE | |
| Jun 2, 3:50 PM MDT | HAIL 1.5 | 28 Sse Clinton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
253
WUUS53 KLBF 022101
SVRLBF
NEC161-022145-
/O.NEW.KLBF.SV.W.0082.240602T2101Z-240602T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
301 PM MDT Sun Jun 2 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Sheridan County in the Panhandle of Nebraska...
* Until 345 PM MDT.
* At 301 PM MDT, a severe thunderstorm was located 13 miles south of
Hay Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Smith Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River, Billys Lake, and Argo Hill.
This includes Highway 250 between mile markers 23 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 10267 4256 10207 4226 10207 4244 10275
4244 10277 4245 10277
TIME...MOT...LOC 2101Z 280DEG 33KT 4249 10264
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Roberg1 follow-up statement
291
WWUS53 KLBF 022124
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
324 PM MDT Sun Jun 2 2024
NEC161-022145-
/O.CON.KLBF.SV.W.0082.000000T0000Z-240602T2145Z/
Sheridan NE-
324 PM MDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL SHERIDAN COUNTY...
At 324 PM MDT, a severe thunderstorm was located 25 miles northeast
of Ellsworth, or 28 miles south of Gordon, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Smith Lake State Wildlife Management Area, Billys Lake, and Argo
Hill.
This includes Highway 250 between mile markers 23 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 10246 4256 10207 4226 10207 4238 10254
TIME...MOT...LOC 2124Z 253DEG 24KT 4240 10208
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:35 PM MDT, 1 hour 26 minutes earlier. Its key messages:
- Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
- Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
- Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 1:35 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service North Platte NE 235 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible. - Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line. - Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek. && .SHORT TERM /THROUGH TUESDAY/... Issued at 225 PM CDT Sun Jun 2 2024 Another round of overnight convection has moved off to our east, though visible satellite imagery clearly shows lingering outflow boundaries with more stable air lingering across central and western Nebraska from roughly Imperial up through O'Neill. Further to the west with little cloud cover diurnal heating has been in full swing with SBCAPE values already approaching 4000J/kg in the western sandhills. Anticipate destabilization will continue in this narrow corridor with mesoscale guidance indicating CAPE values in excess of 4000J/kg by late this afternoon pushing up form the south. Bufkit model soundings show this CAPE to be quite stout offering good support for vigorous updrafts, though some mid level warming will present some CINH to be overcome before initiation of deep convection. Expect the approaching front will offer the necessary forcing to overcome the CINH and trigger development of thunderstorms as it enters the region from the west late this afternoon and moves across the region this evening and exits off to the east before Midnight. Deep layer shear ahead of the front is evident with 0-6km bulk shear at or above 40kt and given the instability anticipate organized storms to initiate and rapidly grow upscale with potential for large to very large hail. Lapse rates are steep form the boundary layer up through mid and upper levels with an inverted-v also noted in model soundings, and given forecast DCAPE values around 1500J/kg expect a very efficient wind environment to facilitate strong, damaging wind gusts. After discrete cells initiate, expect a shallow angle between the mean wind field and the approaching front will allow for clustering of storms and cold pool consolidation with a somewhat quick transition to a linear MCS or one or more bowing segments that will amplify outflow with potential for with gusts at or above 75mph. The greatest uncertainty in potential for severe weather appears to be further to the northeast generally in the bounded area both east of Hwy 83 and north of Hwy 91 where the lingering effects from stable outflow may dampen convection. The severe threat is expected to be progressive and exit the region to the east before Midnight with quiet conditions for the overnight. A sharp short wave will then dig a trof into the upper midwest and push another cold front into the region late Monday into Monday night with another round of showers and thunderstorms that will linger into Tuesday morning. With the best instability off to our east expect potential for severe storms will be limited but any storms east of Hwy 83 will bear monitoring closely. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Issued at 225 PM CDT Sun Jun 2 2024 By Tuesday night the front will be pushing off to the east with high pressure surface and aloft building over the region. This will keep quiet weather with above normal temperatures across central and western Nebraska through midweek. Thereafter ensemble guidance is in good agreement in continuing to build the ridge over the western US gradually developing a westward lean to the ridge axis over time. while this will keep us under northwest flow aloft the flow will become more active with short waves sliding down the face of the ridge. At the surface, high pressure moves to our east and sets up southerly return flow of moisture with 90th percentile precipitable water values just off to our west. Northwest flow aloft with moist southerly flow below will set the stage for a return to more active weather by the end of the week and heading into the weekend. While any severe threat remains undefined, expect the potential for strong storms will be increasing through next weekend due to the favorable shear profiles and returning low level moisture. The gradual westward shift to the upper ridge will also allow for a slight cooling trend to temperatures closer to seasonal normals next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1248 PM CDT Sun Jun 2 2024 The main aviation concern today will be the chance for thunderstorms, late this afternoon and evening. It is anticipated that a line of thunderstorms will form and move across the Sandhills and southwest Nebraska into north central and central Nebraska. This could impact both forecast terminals, KVTN and KLBF, with the greatest chance of storms moving through the early evening hours for the forecast terminals. MVFR or lower conditions will be possible as thunderstorms impact the terminals, with large hail, strong wind gust of 50kts or more and heavy rainfall. For this afternoon winds will remain breezy out of the south around 10 to 15 kts with gust of 20 kts or more. Wind winds becoming light and variable overnight. VFR conditions are expected this afternoon and for most of the forecast period with the exception of thunderstorm impacts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Gomez
Hazardous weather outlook, Jun 2, 3:00 PM MDT, 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 400 PM CDT Sun Jun 2 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-032100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This Afternoon and Tonight. A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered thunderstorms across the panhandle late this afternoon are expected to grow into a larger complex of storms farther east during the evening. Some storms may be significantly severe, capable of very large hail of 2 inches in diameter or greater, highly damaging wind gusts of 75 mph or greater, brief tornadoes, and torrential rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are possible Monday, but the threat of severe weather appears low. Storm chances increase again toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 2, 12:45 PM MDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
145 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM Tstm Wnd Dmg North Platte 41.14N 100.77W
06/01/2024 Lincoln NE Public
Large tree limb brought down by thunderstorm
winds on the corner of 4th and N Elm Street.
Time from radar.
&&Special weather statement, Jun 2, 2:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Sun Jun 2 2024
NEZ004-022130-
Sheridan NE-
248 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN COUNTY
THROUGH 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hay Springs, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.
This includes Highway 250 between mile markers 22 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4261 10277 4258 10227 4233 10234 4240 10275
4244 10275 4244 10277
TIME...MOT...LOC 2048Z 280DEG 33KT 4251 10275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:21 PM MDT | Special Weather Statement | LBF | Garden | 24 min |
| Jun 1, 6:31 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 44 min |
| Jun 1, 6:42 PM MDT | Special Weather Statement | LBF | Garden | 33 min |
| Jun 1, 7:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 31 min |
| Jun 1, 7:11 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Jun 1, 7:14 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jun 1, 8:01 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jun 1, 8:30 PM MDT | Special Weather Statement | LBF | Chase | 45 min |
| Jun 1, 8:52 PM MDT | Special Weather Statement | LBF | Cherry | 38 min |
| Jun 1, 9:31 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 30 min |
| Jun 1, 9:38 PM MDT | Special Weather Statement | LBF | Frontier | 52 min |
| Jun 1, 9:43 PM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Jun 1, 10:01 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 29 min |
| Jun 1, 10:27 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 33 min |
| Jun 1, 10:36 PM MDT | Special Weather Statement | LBF | Loup | 39 min |
| Jun 1, 11:04 PM MDT | Special Weather Statement | LBF | Boyd | 41 min |
| Jun 2, 2:15 AM MDT | Areal Flood Advisory | LBF | Holt, Wheeler | 3 hr |
| Jun 2, 2:48 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jun 2, 3:18 PM MDT | Special Weather Statement | LBF | Garden | 27 min |
| Jun 2, 3:20 PM MDT | Special Weather Statement | LBF | Sheridan | 25 min |
| Jun 2, 3:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| Jun 2, 3:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 48 min |
| Jun 2, 3:44 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 46 min |
| Jun 2, 3:46 PM MDT | Special Weather Statement | LBF | Garden | 29 min |
| Jun 2, 4:13 PM MDT | Special Weather Statement | LBF | Deuel, Garden | 32 min |
| Jun 2, 4:25 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 50 min |
| Jun 2, 4:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant | 47 min |
| Jun 2, 4:47 PM MDT | Tornado Warning | LBF | Cherry | 28 min |
| Jun 2, 5:05 PM MDT | Special Weather Statement | LBF | Keith | 10 min |
| Jun 2, 5:09 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Keith, Lincoln, Perkins | 51 min |
| Jun 2, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 44 min |
| Jun 2, 5:42 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 18 min |
| Jun 2, 5:49 PM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 41 min |
| Jun 2, 5:52 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 38 min |
| Jun 2, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 33 min |
| Jun 2, 5:59 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.